Florida, 2005

Funnel Cloud in Florida, May 31, 2005

May 31, 2005 · NWS JAX · 1 event in 1 county or zone

The funnel cloud was short-lived.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The funnel cloud was short-lived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 1:20 PM EST, 4 hours 56 minutes earlier.

Area forecast discussion, May 31, 1:20 PM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT TUE MAY 31 2005

...LOCALLY HEAVY RAINFALL TO CONTINUE THROUGH THE END OF THE WEEK...

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
DEEP AND VERY MOIST SWLY FLOW AHEAD OF MEAN LAYER TROF OVER THE
CENTRAL U.S. WILL CONTINUE THROUGH THE SHORT TERM PERIOD. VERY HIGH
CONFIDENCE IN LIKELY TO CATEGORICAL POPS...BUT EXACT TIMING AND
SEVERE WEATHER POTENTIAL REMAINS IN QUESTION. STORM TOTAL RAINFALL
AMOUNTS THROUGH FRIDAY STILL APPEAR TO RANGE IN THE 2 TO 4 INCH
AMOUNTS WITH HIGHER TOTALS TO 5 OR 6 INCHES POSSIBLE IN SOME
LOCATIONS. DUE TO THE 6-9HR BREAKS IN BETWEEN BANDS OF HEAVY
CONVECTION FEEL THAT HWO/ZFP/GRIDS WITH MENTION OF LOCALLY HEAVY
RAINFALL THREAT CONTINUES TO BE ENOUGH AND WILL NOT CONSIDER A FLOOD
WATCH AT THIS TIME...ALTHOUGH THAT POSITION COULD CHANGE TOWARD THE
END OF THE WEEK AS THE RAINFALL TOTALS ADD UP. AS FOR THE SEVERE WX
THREAT FOR LATE TONIGHT AND WEDNESDAY...MODELS ARE DEVELOPING A
STRONG 850MB LLJ LATE TONIGHT OVER THE ERN GOMEX THAT TRANSLATES
ACRS THE FL PENINSULA WED...SO DYNAMICS ARE THERE...IT WILL JUST BE
THE INSTABILITY THAT MAY BE LACKING AS IN THIS MORNINGS EVENT WHERE
IT ENDED UP BEING A LARGE BATCH OF RAIN WITH EMBEDDED TSTMS. MAX
TEMPS WILL CONTINUE TO RUN BELOW NORMAL IN THE LOWER 80S WED AND MID
80S FOR THU. 12Z MODELS ARE STILL AGREEING THAT WED NIGHT MAY SEE A
SMALL BREAK IN THE ACTION AFTER MIDNIGHT WITH RAIN FREE CONDITIONS
BEFORE A RETURN TO MORE DIURNAL PCPN TRENDS FOR THU/FRI.

.LONG TERM...FRIDAY THROUGH TUESDAY...
DEEP SWLY FLOW WILL CONTINUE THROUGH FRIDAY BEFORE SLOWLY BECOMING
MORE ZONAL WITH SOME RIDGING EXPECTED IN THE MID LEVELS OVER THE
WEEKEND AND WILL CONTINUE INTO EARLY NEXT WEEK. GOOD CHANCE POPS
WILL CONTINUE ON FRIDAY (50%) WITH LOCALLY HEAVY RAINFALL STILL
POSSIBLE...WHILE RIDGING ALOFT WILL BUMP POPS DOWN INTO THE 30-40%
RANGE FOR THE SAT THROUGH MON PERIOD. HIGHEST COVERAGE OF TSTMS IN
THE LONG TERM IS EXPECTED ON FRIDAY WITH THE LEAST COMING ON
SUN/MON. MAX TEMPS WILL SLOWLY RETURN TO NORMAL WITH HIGHS NEAR 90.

&&

.MARINE...A MYRIAD OF WINDS PRESENT ACROSS THE WATERS WITH FRONT
OVER THE NORTHERN WATERS AND OBSERVATIONS INFLUENCED BY PASSING
SHOWERS. IT LOOKS LIKE THINGS ARE SLOWLY BEGINNING TO SETTLE OUT
THIS AFTERNOON AND HAVE EASTERLY WINDS OVER THE NORTHERN WATERS AND
SOUTH TO SOUTHWEST WINDS 10 TO 15 KNOTS SOUTH OF THE FRONT. AS LOW
APPROACHES TONIGHT...EXPECT FLOW SOUTH OF THE FRONT TO INCREASE
SLIGHTLY BUT STILL JUST BELOW SCEC. FURTHER INCREASE TO OCCUR ON
WEDNESDAY AND EXPECT AT LEAST SCEC FOR THE OFFSHORE LEG WITH SEAS
BUILDING TO 3 TO 5 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  81  68  85 /  80  90  50  60
SSI  71  80  71  83 /  80  90  50  60
JAX  70  82  70  87 /  80  90  50  70
SGJ  72  83  71  84 /  70  80  60  70
GNV  71  83  69  84 /  70  90  50  70
OCF  71  85  70  85 /  60  90  50  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...HESS
MARINE/FIRE WX...DEESE
Hazardous weather outlook, May 31, 6:00 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
700 PM EDT TUE MAY 31 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
700 PM EDT TUE MAY 31 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...LOCALLY HEAVY RAINFALL TONIGHT...
...ISOLATED STRONG THUNDERSTORMS POSSIBLE...

ABUNDANT MOISTURE WILL CONTINUE TO STREAM NORTH OUT OF THE GULF OF
MEXICO IN RESPONSE TO A SURFACE LOW ALONG THE GULF COAST. THIS
MOISTURE WILL INTERACT WITH A STALLED FRONT OVER SOUTH GEORGIA...AND
RESULT IN PERIODS OF HEAVY RAINFALL.

THE MOST PERSISTENT AND HEAVIEST RAINS WILL AFFECT SOUTHEAST GEORGIA
AND THE SUWANNEE VALLEY AREA OF NORTH FLORIDA. STORM TOTAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS THE FORECAST AREA
THROUGH WEDNESDAY WITH ISOLATED HIGHER AMOUNTS.

NUISANCE FLOODING CAN BE EXPECTED IN NORMALLY FLOOD PRONE AND
METROPOLITAN AREAS WHERE DRAINAGE AND RUNOFF ARE POOR. AREA RIVERS
ARE BELOW FLOOD STAGE AND SOILS SHOULD BE ABLE TO ABSORB MUCH OF THE
FORECAST RAINFALL. HOWEVER...INTERESTS SHOULD STAY TUNED TO THE
LATEST FORECAST INFORMATION.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ACROSS
NORTHEAST FLORIDA DURING THE EVENING HOURS. THE GREATEST THREATS
FROM THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND WIND GUSTS TO 40
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE
WEDNESDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AS
THE AREA OF LOW PRESSURE LINGERS OVER THE SOUTHEAST STATES. ISOLATED
SEVERE THUNDERSTORMS MAY DEVELOP AS WELL AS PERIODS OF HEAVY
RAINFALL.

THURSDAY THROUGH SUNDAY...SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

...SPOTTERS ARE REQUESTED TO RELAY FLOODING REPORTS...

SPOTTERS ARE REQUESTED TO RELAY FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Alachua

When
May 31, 6:16 PM EST
Where
Alachua County, 2 mi NW of Waldo
Reported by
GENERAL PUBLIC
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463512.